Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 176, NWS Midland/Odessa, TX

November 12, 1998Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 12, 1998, 6:22 PM CST for Brewster County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 12, 1998, 6:22 PM CST (00:22 UTC)
Expired
Nov 12, 1998, 6:55 PM CST
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Nov 12, 6:31 PM CSTHail 0.75Alpine, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS1 KMAF 130024 RRA
SVRMAF
TXC043-130055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
622 PM CST THU NOV 12 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN WESTERN TEXAS

* UNTIL 655 PM CST

* AT 618 PM CST... MIDLAND DOPPLER RADAR AND SPOTTER REPORTS
  DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTH OF ALPINE...
  MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL PASS JUST EAST OF ALPINE.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JD/RSB/RJN


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 2:30 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 12, 2:30 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
230 PM CST THU NOV 12 1998

A CHANCE OF RNFL STILL IN THE FCST. VISIBLE STLT ANIMATION INDICATED
A LINE OF LOW CLOUDS EXTDG FROM P07...TO ODESSA...TO EAST OF HOB...
TO AROUND LBB. SCT RA/TSRA WERE NOTED FROM EXTRM ERN TERRELL CNTY TO
THE CONCHO VALLEY.

FCST MODELS START OUT FINE AND WERE IN GOOD AGREEMENT. THE UPPER LOW
NOTED OVER SRN ARIZONA WILL SLOWLY MOVE ESE TO SOUTH OF THE BIG BEND
BY TMRW EVENING. THE ETA/AVN WERE MORE IN AGREEMENT THIS GO AROUND
AND MORE FOLLOWED. RNFL THAT DOES DVLP WILL OVERSPREAD THE REGION AS
THE SFC WINDS CONTINUE TO BACK TO AN NE-E DIRECTION. WITH CAA NOTED
AT 5H...SCT -TRW ARE NOT OUT OF THE PICTURE...MAINLY THE SRN ZONES.
THE NGM SEEMS TO OVERDO CAA WITH -7 LIS NOTED FROM FRH DATA SAT
EVENING. AS THE UPPER LOW MOVES EAST OF THIS REGION...A DRYING TREND
CAN BE EXPECTED SAT MOST LOCALITIES. TEMPS SHUD REMAIN A BIT BELOW
FWC TEMPS...AS CAA FROM THE NORTH WILL BE SLOW TO MODERATE.

OUR AVERAGE FIRST FREEZE DAY WAS NOV 9TH. A LOOK INTO THE EXTD DOES
NOT SHOW SIGNIFICANT COOLING FROM THE NORTH INTO EARLY NEXT WEEK.
FIRST NUMBERS BELOW A BLEND OF AVN AND FWC NUMBERS.

MAF  47/55  8/6
CNM  44/55  6/5
MRF  40/58  6/5
P07  50/59  9/6

RSB/JMC/TJT

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.